PRECAUTIONS: Before taking cetirizine, tell your doctor or pharmacist if you are allergic to it; or to hydroxyzine; or if you have any other allergies.Before using this medication, tell your doctor or pharmacist your medical history. Do not self-treat with this medication without consulting your doctor first if you have certain medical conditions such as: kidney disease, liver disease.This drug may make you drowsy. Do not drive, use machinery, or do any activity that requires alertness until you are sure you can perform such activities safely. Limit alcoholic beverages.If you have hives and your doctor has prescribed cetirizine, or if you are considering using this drug to treat your own hives, tell your doctor immediately if you have any of these other symptoms because they may be signs of a more serious condition: hives that are an unusual color, hives that look bruised or blistered, hives that do not itch.Kidney function declines as you grow older. This medication is removed by the kidneys. Therefore, older adults may be at greater risk for side effects (e.g., drowsiness) while using this drug.During pregnancy, this medication should be used only when clearly needed and as directed by your doctor. Discuss the risks and benefits with your doctor before taking this drug.This medication passes into breast milk. Breast-feeding is not recommended while using this drug.
DRUG INTERACTIONS: If you are taking this medication under your doctor’s direction, your doctor or pharmacist may already be aware of any possible drug interactions and may be monitoring you for them. Do not start, stop, or change the dosage of any medicine before checking with your doctor or pharmacist first.Before using this medication, tell your doctor or pharmacist of all prescription and nonprescription products you may use, especially of drugs that cause drowsiness such as: certain antihistamines (e.g., diphenhydramine), anti-seizure drugs (e.g., carbamazepine), medicine for sleep or anxiety (e.g., alprazolam, diazepam, zolpidem), muscle relaxants, narcotic pain relievers (e.g., codeine), psychiatric medicines (e.g., chlorpromazine, risperidone, amitriptyline, trazodone).Check the labels on all your medicines (e.g., cough-and-cold products) because they may contain ingredients that cause drowsiness. Ask your pharmacist about using those products safely.If you are scheduled for allergy testing, ask your doctor if you should stop taking this medication for several days before testing. This drug may affect your allergy test results.This document does not contain all possible interactions. Therefore, before using this product, tell your doctor or pharmacist of all the products you use. Keep a list of all your medications with you, and share the list with your doctor and pharmacist.
OVERDOSE: If overdose is suspected, contact your local poison control center or emergency room immediately. US residents can call the US National Poison Hotline at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: severe drowsiness. In children, symptoms may include: restlessness and irritability, and may be followed by drowsiness.
Could I Be Allergic? Discover Your Allergy Triggers See Slideshow
Zyrtec for Child Allergies
Like most drugs, Zyrtec and Zyrtec-D have some side effects. They also have some warnings. If you have any questions about the effects of these drugs, ask your child’s doctor or your pharmacist.
Side effects of Zyrtec and Zyrtec-D
The more common side effects of Zyrtec and Zyrtec-D include:
- dry mouth
Zyrtec-D can also cause these additional side effects:
- increased heart rate
- feeling jittery
- not feeling tired at bedtime
Zyrtec or Zyrtec-D can also cause serious side effects. Call your child’s doctor or 911 right away if your child has any serious side effects, which can include:
- trouble breathing
- trouble swallowing
If your child takes too much Zyrtec or Zyrtec-D, it can cause very serious effects. Symptoms of an overdose can include:
- extreme drowsiness
If you think your child has taken too much of either drug, call your child’s doctor or local poison control center. If your child’s symptoms are severe, call 911 or go to the nearest emergency room.
If you suspect an overdose
- If you or someone you know may have overdosed, seek emergency care right away. Don’t wait until the symptoms get worse. If you’re in the United States, call either 911 or poison control at 800-222-1222. Otherwise, call your local emergency number.
- Stay on the line and wait for instructions. If possible, have the following information ready to tell the person on the phone:
- • the person’s age, height, and weight
- • the amount taken
- • how long it’s been since the last dose was taken
- • if the person has recently taken any medication or other drugs, supplements, herbs, or alcohol
- • if the person has any underlying medical conditions
- Try to stay calm and keep the person awake while you wait for emergency personnel. Don’t try to make them vomit unless a professional tells you to.
- You can also receive guidance from this online tool from the American Association of Poison Control Centers.
An interaction is when a substance changes the way a drug works. Interactions can cause harmful effects or keep the drug from working well.
To help prevent interactions, talk to your child’s doctor or your pharmacist before your child starts taking Zyrtec or Zyrtec-D. Tell them about any medications, vitamins, or herbs your child is taking. This includes OTC medications. Some of these substances may interact with Zyrtec or Zyrtec-D.
Talking to your child’s doctor or pharmacist is especially important if your child takes any drugs that have been shown to interact with Zyrtec or Zyrtec-D. Examples of these drugs include:
- opiates such as hydrocodone or oxycodone
- monoamine oxidase inhibitors (don’t use within 2 weeks of using Zyrtec or Zyrtec-D)
- other antihistaminessuch as dimenhydrinate, doxylamine, diphenhydramine, or loratadine
- thiazide diuretics such as hydrochlorothiazide or chlorthalidone, or other blood pressure medications
- sedatives such as zolpidem or temazepam, or medications that cause drowsiness
Conditions of concern
Zyrtec or Zyrtec-D may cause health problems when used in children with certain health conditions. Examples of conditions that may lead to problems with Zyrtec use include:
- liver disease
- kidney disease
Examples of conditions that may lead problems with Zyrtec-D use include:
- liver disease
- kidney disease
- heart problems
- thyroid problems
If your child has any of these conditions, Zyrtec or Zyrtec-D may not be the best option to treat their allergies. Talk with your child’s doctor about the condition before giving your child these medications.
Treating Allergies Techniques
Dr. Sears advises for treating allergies: a daily “nose hose” and “steam clean” is a must for clearing stuffy nasal passages.
- A “nose hose” and “steam clean” – flushing the nose two or three times a day with nasal saline spray and gently blow the nose. Facial steamers are a good alternative to the spray. Steam your child’s nose and gently blow for ten minutes twice a day. Nasal washing clears the allergens out of the nose and relieves congestion. If using a medicated nasal spray as discussed below, be sure to do nasal washing prior to using the medication. This increases the effectiveness of the medicine. (For detailed instructions click on Nose Hose and Steam Clean)
- Medications – allergy medications can be useful for temporarily relieving symptoms during flare-ups or for continuous use during allergy season. Your child may need an allergy medication every night for a week or two. Or, your child may need a medication every morning for two or three months only during allergy season. These are common situations where allergy medications can be used safely and effectively. We do not recommend they be used continuously for several months or more without the supervision of a doctor.
- Antihistamines – these work by blocking the action of histamine as described in the beginning of this discussion. They treat the itchy, sneezy, runny nose, itchy watery eyes, and itchy throat. They can also help with nasal congestion. Antihistamines are available in liquid, chewables, and pills.
- Over-the-counter antihistamines – common brands include Benadryl, Dimetapp, and Chlortrimeton. Try several different brands to see which one works best for your child. They are generally safe for children 6 months and older. They last 6 – 12 hours.
- Prescription antihistamines – common brands include Claritin, Zyrtec, and Allegra. Some of these are now approved for children as young as two years old. These prescription medications generally last 24 hours. We suggest you try over-the-counter medications first and then talk to your doctor about these prescription medicines if needed.
- Side effects – include headache, dry mouth, drowsiness, and upset stomach. A few children can act hyperactive from these medications. In general, the new prescription medications (also known as “non-sedating” antihistamines) seem to have fewer side effects than the over-the-counter ones, but this varies from person to person. If drowsiness is the only side effect, try taking it only before bed. Often the drowsy effect wears off by morning, but the antihistamine action can last 24 hours.
- Decongestants while these drugs do nothing to fight the histamine effects of allergies, they can improve nasal congestion associated with allergies. They are especially helpful in conjunction with an antihistamine when the major allergy symptom is nasal congestion. Decongestants come as a separate medication or in combination with an antihistamine. Over-the-counter decongestants are virtually the same as prescription ones. Side effects are rare but include jitteriness and hyperactivity.
- Combination antihistamine/decongestants – the above prescription antihistamines also come combined with a decongestant. You can also purchase over-the-counter combinations as well.
- Nasal sprays – These are sprayed directly into the nose and help prevent the immune cells in the nasal lining from reacting with the allergens. Because they usually take one or two weeks to start working, they shouldn’t be used only one day here and there as this isn’t effective. Three types of nasal sprays are:
- Antihistamine nasal spray – there is only one on the market right now, available only by prescription, called Astelin. In 2000, it became approved for use in children as young as 5 years. It works well, and has the benefit of acting directly in the nose, compared to oral antihistamines. It can be used safely for many months at a time with very few side effects.
- Steroid nasal sprays – the word “steroid” commonly makes a parent shudder at the thought of giving it to their child. But these steroids are different than the “body building” ones taken by weightlifters. This steroid also stays in the nasal lining. Very little of it is absorbed into the body. They are currently approved for children as young as four years, but this age gets younger every year. Available only by prescription, they come either as wet sprays or dry aerosols. If your child hates one kind, switch to the other. Some common brand names include Flonase and Beconase.
- Side effects – include nasal irritation and dryness, nosebleeds, sore throat, cough, and headache.
- An additional side effect has been noted over the past few years. Very rarely some children have been found to slow their rate of growth while taking steroid nasal sprays. Generally their growth speeds up again when taken off the medication. Studies have shown that the steroid has no effect on eventual adult height. While this side effect is very rare, it needs to be considered when deciding to use a steroid nasal spray. For moderate to severe allergies that don’t improve with other measures, using a steroid nasal spray probably is worth this tiny risk.
- Cromolyn nasal spray – this acts like antihistamine spray. They are less effective than nasal steroids and Astelin, yet unlike steroids, they can be used daily for many months without harm. Side effects are transient stinging and sneezing.
- Decongestant nasal spray – this isn’t actually an allergy spray. It is very effective at temporarily relieving severe nasal congestion, but does not prevent allergy symptoms. It is available over-the-counter as neo-synephrine. Warning – do not use more than 3 days at a time or your nose may become dependent on it to stay clear, or a “rebound” effect may occur whereby the nasal membranes become more swollen.
How and When to Take Allergy Medications
Allergy prevention is usually the best long-term for treating allergies. But when the above preventative measures aren’t enough, or if your child’s allergies are only occasional and not worth tearing the house apart trying to prevent them, then allergy medications can be a great benefit.
There are essentially two different ways to use allergy medications – preventative treatment and as-needed treatment.
- Preventative medications are used even when your child is well in order to prevent flare-ups.
- As needed medications are used only when your child is having symptoms.
Deciding which medications to use and when to use them can be confusing. The following are several different allergy scenarios. Decide which one fits you child best, and consider following that suggestion. Of course, be sure to do the nasal washings twice a day.
- Occasional symptoms – your child is generally well most days out of the month, but seems to have 3 or 4 random days where her allergies flare up. Try an over-the-counter antihistamine that works with minimal side effects. Have this handy to use only on those few days when it is really needed. If several different over-the-counter medications haven’t worked well for your child, ask your doctor for a prescription antihistamine.
- Symptoms lasting several weeks, but only every few months – your child seems well most of the year, but has flare-ups every few months that last for several weeks. This generally doesn’t warrant any preventative medications. What works well is when you notice one of these long flare-ups starting; give your child a daily dose of an antihistamine that works well for her. After 2 or 3 weeks when you see the symptoms subsiding, take her off the medication.
- Seasonal symptoms only – your child is well all year around, except for every spring (or other season) it hits – three long months of allergy symptoms that affect her almost every day. This is the time to use daily preventative therapy. You have three options:
- Daily antihistamine
- Daily nasal spray with an antihistamine as needed on worse days
- Both antihistamine and nasal spray daily
We suggest trying the first two options. If the symptoms don’t subside after two weeks, then try the third option. Remember, it often takes the nasal spray one or two weeks to start working. Use the antihistamine as well until the nasal spray kicks in, then try coming off of the antihistamine.
- Persistent symptoms that never end – if this describes your child, and you’ve tried many of the allergy prevention steps but they don’t seem to work, your child may need daily preventative therapy. Try the options as discussed immediately above under seasonal symptoms. Once you’ve found a combination that effectively alleviates your child’s symptoms, leave her on this regimen for 2 or 3 months. Then try to wean her off the medications. You may find she stays well for some time afterwards.
August 30, 2013 July 11, 2017 Dr. Bill Sears
What is the Best Allergy Medicine for Kids?
Antihistamines block histamine from attaching to itch-producing, snot-making cells. This class of medication is great for itching and drippy noses, but not great for stuffy noses and congestion. These meds work quickly; they can be used on and off throughout the allergy season. Antihistamines are best for mild, intermittent symptoms.
In my order of preference:
Zyrtec – More likely to be cause drowsiness than Claritin, but quicker onset of action (1 hour.) Slightly more effective than Allegra. Less drowsiness than Benadryl. Zyrtec can be given to children as young as 6 months of age, with caution for drowsiness. Xyzal has the same active ingredient as Zyrtec, so save your money.
Claritin – Less sedating than Zyrtec, but takes longer to work (3 hours.) Clarinex has the same active ingredient as Claritin, so save your money.
Benadryl – Most commonly used antihistamine for allergic reaction with slightly faster onset of action then Zyrtec, but most likely to cause drowsiness. Can be dosed every 4-6 hours.
Allegra – Least sedating (vs Zyrtec and Claritin), but slightly less effective and shorting acting. Approved for kids 12 yrs and older.
Most OTC nasal sprays contain a small amount of steroid to decrease swelling. Nasal steroids are the best for congestion and stuffy noses. In fact, many allergists consider nasal steroids the thing to try for persisting allergy symptoms. No studies have shown significant differences in efficacy between the nasal steroids. The main differences are side effects, like taste. Unlike antihistamines, nasal sprays take up to 2 weeks of daily use for symptom relief, and need to be taken daily for the entire season. For best results, begin sprays 1-2 weeks before the sesason begins.
In my order of preference:
Flonase – Some additional help for allergic eye symptoms vs Nasonex, with less systemic absorption. Flonase Sensimyst is approved for 2-yr+ which is scent-free and alcohol-free.
Nasocort OTC – A cheaper scent-free/alcohol-free option. Slightly more systemic absorption than the active ingredient than Flonase.
Rhinocort – Very similar to Flonase/Nasocort OTC, but typically more expensive.
NasalCrom – This medication is not a steroid, but a mast cell stabilizer. This is an option for families who prefer not to use steroids, but it has to be administered 4 times per day for best coverage.
Be sure that your child is properly instructed on how to use a nasal spray because technique matters. See this video from Nationwide Children’s Hospital.